Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Shreveport, LA

March 11, 20184 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 11, 2018, 4:40 AM CDT for 4 counties in Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 11, 2018, 4:40 AM CDT (09:40 UTC)
Expired
Mar 11, 2018, 5:30 AM CDT
In force
50 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Camp County, TX, Franklin County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 149 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 11, 4:50 AM CDTHAIL 14 E Yantis, TXQUARTER SIZE HAIL FELL ON THE EAST SIDE OF LAKE FORK. REPORT FROM THE KLTV FACEBOOK PAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 9.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

971 
WUUS54 KSHV 110940
SVRSHV
TXC063-159-459-499-111045-
/O.NEW.KSHV.SV.W.0034.180311T0940Z-180311T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
440 AM CDT SUN MAR 11 2018

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southern Franklin County in northeastern Texas...
  Wood County in northeastern Texas...
  Northwestern Upshur County in northeastern Texas...
  Southwestern Camp County in northeastern Texas...

* Until 545 AM CDT

* At 440 AM CDT, severe thunderstorms were located along a line
  extending from near Scroggins to near Emory, moving southeast at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Gilmer, Mineola, Winnsboro, Leesburg, Quitman, Rosewood, Scroggins,
  Pleasant Grove, Newsome, Hainesville, Golden, Forest Hill, Alba,
  Yantis, Midway, Perryville, Bettie and Grice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near Lake Fork, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. Move to safe shelter now!  Do not be 
caught on the water in a thunderstorm.

&&

LAT...LON 3296 9531 3304 9531 3307 9515 3305 9512
      3304 9513 3303 9511 3276 9479 3262 9550
      3262 9552 3263 9551 3265 9553 3267 9558
      3271 9561 3272 9564 3296 9567
TIME...MOT...LOC 0940Z 301DEG 22KT 3301 9523 3293 9572 

HAIL...1.00IN
WIND...60MPH
 
$$

13
1 follow-up statement
697 
WWUS54 KSHV 111030
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
530 AM CDT SUN MAR 11 2018

TXC063-159-459-499-111039-
/O.CAN.KSHV.SV.W.0034.000000T0000Z-180311T1045Z/
Franklin TX-Wood TX-Upshur TX-Camp TX-
530 AM CDT SUN MAR 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FRANKLIN...WOOD...
NORTHWESTERN UPSHUR AND SOUTHWESTERN CAMP COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3296 9531 3304 9531 3307 9515 3305 9512
      3304 9513 3303 9511 3276 9479 3262 9550
      3262 9552 3263 9551 3265 9553 3267 9558
      3271 9561 3272 9564 3296 9567
TIME...MOT...LOC 1027Z 301DEG 22KT 3286 9493 3278 9542 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 1:31 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 11, 1:31 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
131 AM CST Sun Mar 11 2018

.AVIATION...
For the 11/06Z terminal forecast will start off with VFR
prevailing at the sites across Southwest and South Central
Arkansas and North Louisiana with MVFR/IFR for the East and
northeast Texas sites. The showers and thunderstorms ongoing and
spreading toward North Louisiana and Into Southwest and South
Central Arkansas sites will return them to MVFR/IFR with the
convection moving Southeast. Have introduced mention of VCSH/VCTS
in most of the sites between 11/08Z-11/12Z along with tempo
groups of TSRA. A cold front will move South across the Four
State Region helping to continue convection into the early to mid
morning Sunday, when ceilings will return to MVFR and convection
will end as the boundary shift South. Additional improvements will
spread across the remainder of the region Sunday afternoon, with
VFR conditions returning to all but perhaps MLU by 12/00Z Monday.
Current trends in the model data hint at a return to MVFR beyond
the 12/00Z time period. Surface winds will be light Southeast to
South less than 7 knots with a turn to the Southwest prior to the
passage of the cold front, then Northwest to North in wake of the
cold front. By mid to late morning the Northerly winds will be
12-18 knots with higher gusts of18-26k knots with some lowering
after 12/00Z /06/

&&

.PREV DISCUSSION... /issued 937 PM CST Sat Mar 10 2018/

DISCUSSION...
Strong convection continues along a warm front to our ne, across
central and srn AR. Our area has escaped this for the most part,
with only a couple of storms skirting our very outer edges.
Appears that this will be the trend for a while until additional
storms develop along a prefrontal trof later tonight/early Sunday
morning. Severe threat seems to be diminishing as well, although
still cannot rule out a couple of strong to severe storms
overnight as another weak upper disturbance passes ovhd. For the
update, see no reason to make any changes to overnight temps as
the ongoing fcst seems to be reasonably on track. Have made just a
few minor adjustments to PoPs based on latest model runs,
particularly the HRRR, mainly to adjust the area of highest PoPs
swd. No other changes expected attm. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  69  40  60 /  50  30  10   0
MLU  61  70  41  59 /  60  50  10   0
DEQ  53  64  35  60 /  50  20   0   0
TXK  56  66  39  60 /  60  20   0   0
ELD  56  68  37  60 /  60  30  10   0
TYR  61  66  40  59 /  50  20  10   0
GGG  61  67  39  60 /  50  30  10   0
LFK  65  72  42  63 /  30  40  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

06/12
Hazardous weather outlook, Mar 10, 12:08 PM CST, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1208 PM CST Sat Mar 10 2018

ARZ070-071-LAZ001>005-010>014-017>022-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-111815-
Miller-Lafayette-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1208 PM CST Sat Mar 10 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas, north central Louisiana, northwest Louisiana, east
Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered showers and thunderstorms will develop this
afternoon and into the overnight hours. Thunderstorms will
increase in coverage later tonight with a few strong storms
possible as strong gusty winds and hail may possibly occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Any lingering showers and storms will exit the region early Sunday
with frontal passage. Therefore, no hazardous weather is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters may be needed this evening through
the overnight hours.

ARZ050-051-059>061-072-073-LAZ006-OKZ077-111815-
Sevier-Howard-Little River-Hempstead-Nevada-Columbia-Union-
McCurtain-
1208 PM CST Sat Mar 10 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana and
southeast Oklahoma.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered showers and thunderstorms will develop this
afternoon and evening. Thunderstorms will increase in coverage and
intensity later tonight with a few strong to severe storms
possible. Strong to damaging wind gusts and large hail are
possible. Isolated tornadoes also cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms will end before daybreak Sunday. No
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters may be needed later this evening
through the overnight hours, mainly for Oklahoma and Arkansas
portions of the region.

07

In the hours before

Special weather statement, Mar 11, 12:27 AM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1227 AM CST SUN MAR 11 2018

ARZ070-TXZ097-112-110715-
Miller AR-Cass TX-Bowie TX-
1227 AM CST SUN MAR 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLER...EASTERN
CASS AND SOUTH CENTRAL BOWIE COUNTIES UNTIL 115 AM CST...

At 1227 AM CST, Doppler radar was tracking a strong thunderstorm near
Maud, or 13 miles south of New Boston, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Atlanta, Queen City, Maud, Bivins, Ravanna, Brightstar, Bloomburg,
Douglassville, Domino, Bryans Mill and Red Hill.

LAT...LON 3324 9451 3338 9437 3314 9393 3293 9413
TIME...MOT...LOC 0627Z 309DEG 22KT 3327 9438

13
Special weather statement, Mar 11, 1:02 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
102 AM CST SUN MAR 11 2018

ARZ070-071-LAZ001-002-TXZ112-110745-
Lafayette AR-Miller AR-Bossier LA-Caddo LA-Cass TX-
102 AM CST SUN MAR 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLER AND
SOUTHWESTERN LAFAYETTE COUNTIES...NORTH CENTRAL CADDO...NORTHWESTERN
BOSSIER PARISHES IN NORTHWESTERN LOUISIANA AND NORTHEASTERN CASS
COUNTIES UNTIL 145 AM CST...

At 101 AM CST, Doppler radar was tracking a strong thunderstorm near
Brightstar, or 7 miles northeast of Atlanta, moving southeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Atlanta, Queen City, Plain Dealing, Bradley, Ida, Ravanna,
Brightstar, Bloomburg, Domino, Pleasant Valley, Gin City, Canale,
Bolinger, Fort Lynn and Kiblah.

LAT...LON 3328 9405 3327 9404 3327 9402 3311 9356
      3287 9370 3313 9421 3330 9411
TIME...MOT...LOC 0701Z 297DEG 27KT 3317 9405

13
Special weather statement, Mar 11, 1:31 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
131 AM CST SUN MAR 11 2018

TXZ124-110815-
Wood TX-
131 AM CST SUN MAR 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOOD COUNTY UNTIL 315 AM
CDT...

At 130 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles west of Pleasant Grove, or 15 miles south of Sulphur Springs,
moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winnsboro, Quitman, Pleasant Grove, Forest Hill, Yantis and
Perryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Fork, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3296 9560 3296 9525 3295 9515 3283 9515
      3268 9521 3285 9565
TIME...MOT...LOC 0730Z 288DEG 18KT 3292 9557

13
Special weather statement, Mar 11, 1:40 AM CST, 2 hours before
Special Weather Statement
National Weather Service Shreveport LA
140 AM CST SUN MAR 11 2018

TXZ112-126-110830-
Cass TX-Marion TX-
140 AM CST SUN MAR 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARION AND SOUTHEASTERN
CASS COUNTIES UNTIL 330 AM CDT...

At 140 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles north of Berea, or 21 miles southwest of Atlanta, moving east
at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jefferson, Linden, Smithland, Berea, Lodi, Kildare, Fairview,
Avinger, Lassater and Pruett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3302 9450 3294 9404 3274 9412 3274 9414
      3272 9416 3269 9417 3272 9423 3273 9422
      3275 9424 3275 9428 3274 9429 3285 9457
TIME...MOT...LOC 0740Z 288DEG 18KT 3291 9446

13
Special weather statement, Mar 11, 1:42 AM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
142 AM CST SUN MAR 11 2018

TXZ125-126-138-110830-
Upshur TX-Harrison TX-Marion TX-
142 AM CST SUN MAR 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION...
NORTHWESTERN HARRISON AND NORTHEASTERN UPSHUR COUNTIES UNTIL 330 AM
CDT...

At 141 AM CST, Doppler radar was tracking a strong thunderstorm near
Gilmer, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gilmer, Ore City, Diana, Cedar Springs and Bettie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3288 9492 3282 9453 3261 9461 3265 9470
      3266 9470 3265 9472 3276 9499
TIME...MOT...LOC 0741Z 287DEG 18KT 3281 9490

13
Special weather statement, Mar 11, 1:59 AM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
159 AM CST SUN MAR 11 2018

LAZ001-010-110845-
De Soto LA-Caddo LA-
159 AM CST SUN MAR 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DE SOTO AND
SOUTHWESTERN CADDO PARISHES UNTIL 345 AM CDT...

At 159 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Stonewall, or 18 miles southwest of Shreveport, moving
southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mansfield, Stonewall, South Mansfield, Keachi, Grand Cane, Gloster,
Keat Chie, Kickapoo, Kingston and Reeds Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3222 9403 3233 9393 3215 9359 3197 9377
TIME...MOT...LOC 0759Z 306DEG 16KT 3223 9394

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 10:15 PM CSTSpecial Weather StatementSHVMorris, Titus45 min
Mar 10, 10:34 PM CSTSevere Thunderstorm WarningSHVCass, Morris, Titus56 min
Mar 10, 10:51 PM CSTSevere Thunderstorm WarningSHVCamp, Cass, Morris, Titus, Upshur54 min
Mar 10, 11:26 PM CSTSevere Thunderstorm WarningSHVCamp, Cass, Harrison, Marion, Morris, Upshur64 min
Mar 11, 12:21 AM CSTSevere Thunderstorm WarningSHVHarrison, Marion, Panola54 min
Mar 11, 12:27 AM CSTSpecial Weather StatementSHVCass48 min
Mar 11, 1:12 AM CSTSevere Thunderstorm WarningSHVHarrison, Panola48 min
Mar 11, 1:31 AM CSTSpecial Weather StatementSHVWood44 min
Mar 11, 1:40 AM CSTSpecial Weather StatementSHVMarion50 min
Mar 11, 1:42 AM CSTSpecial Weather StatementSHVUpshur48 min
Mar 11, 3:16 AM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Upshur59 min
Mar 11, 3:33 AM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Upshur42 min
Mar 11, 4:04 AM CDTSevere Thunderstorm WarningSHVGregg, Harrison, Panola, Rusk41 min
Mar 11, 4:21 AM CDTSevere Thunderstorm WarningSHVHarrison, Panola54 min
Mar 11, 4:48 AM CDTSevere Thunderstorm WarningSHVPanola42 min
Mar 11, 4:54 AM CDTLake Wind AdvisorySHVBowie, Camp, Cass, Cherokee, Franklin, Gregg and 12 more14 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.